RUS  ENG JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB
General information
Latest issue
Archive
Impact factor

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Trudy Inst. Mat. i Mekh. UrO RAN:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Trudy Inst. Mat. i Mekh. UrO RAN, 2019, Volume 25, Number 3, Pages 100–107 (Mi timm1650)  

Minimal submanifolds of spheres and cones

M. I. Zelikin, Yu. S. Osipov

Lomonosov Moscow State University

Abstract: Intersections of cones of index zero with spheres are investigated. Fields of the corresponding minimal manifolds are found. In particular, we consider the cone $\mathbb{K} =\{x_0^2+x_1^2=x_2^2+x_3^2\}$. Its intersection with the sphere $\mathbb{S}^3=\sum_{i=0}^3x_i^2$ is often called the Clifford torus $\mathbb{T}$, because Clifford was the first to notice that the metric of this torus as a submanifold of $\mathbb{S}^3$ with the metric induced from $\mathbb{S}^3$ is Euclidian. In addition, the torus $\mathbb{T}$ considered as a submanifold of $\mathbb{S}^3$ is a minimal surface. Similarly, it is possible to consider the cone $\mathcal{K} =\{\sum_{i=0}^3x_i^2=\sum_{i=4}^7x_i^2\}$, often called the Simons cone because he proved that $\mathcal{K}$ specifies a single-valued nonsmooth globally defined minimal surface in $\mathbb{R}^8$ which is not a plane. It appears that the intersection of $\mathcal{K}$ with the sphere $\mathbb{S}^7$, like the Clifford torus, is a minimal submanifold of $\mathbb{S}^7$. These facts are proved by using the technique of quaternions and the Cayley algebra.

Keywords: minimal surface, gaussian curvature, quaternions, octonions (Cayley numbers), field of extremals, Weierstrass function.

Funding Agency Grant Number
Russian Foundation for Basic Research 17-01-00805
This work was supported by the Russian Foundation for Basic Research (project no. 17-01-00805).


DOI: https://doi.org/10.21538/0134-4889-2019-25-3-100-107

Full text: PDF file (186 kB)
First page: PDF file
References: PDF file   HTML file

Bibliographic databases:

UDC: 523.46/.481
MSC: 49Q05, 11R52
Received: 11.02.2019
Revised: 11.03.2019
Accepted:18.03.2019

Citation: M. I. Zelikin, Yu. S. Osipov, “Minimal submanifolds of spheres and cones”, Trudy Inst. Mat. i Mekh. UrO RAN, 25, no. 3, 2019, 100–107

Citation in format AMSBIB
\Bibitem{ZelOsi19}
\by M.~I.~Zelikin, Yu.~S.~Osipov
\paper Minimal submanifolds of spheres and cones
\serial Trudy Inst. Mat. i Mekh. UrO RAN
\yr 2019
\vol 25
\issue 3
\pages 100--107
\mathnet{http://mi.mathnet.ru/timm1650}
\crossref{https://doi.org/10.21538/0134-4889-2019-25-3-100-107}
\elib{http://elibrary.ru/item.asp?id=39323540}


Linking options:
  • http://mi.mathnet.ru/eng/timm1650
  • http://mi.mathnet.ru/eng/timm/v25/i3/p100

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles
  • Trudy Instituta Matematiki i Mekhaniki UrO RAN
    Number of views:
    This page:11
    References:2
    First page:1

     
    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2019